EconPapers    
Economics at your fingertips  
 

Varying coefficient functional autoregressive model with application to the U.S. treasuries

Meng Xu, Jialiang Li and Ying Chen

Journal of Multivariate Analysis, 2017, vol. 159, issue C, 168-183

Abstract: The functional autoregressive (FAR) model belongs to an important class of models for dependent functional data analysis (FDA) and has been investigated intensively in many applications, especially for modeling the autoregressive dynamics of high-volume time series data. In this paper, we extend the classical FAR model to address the intrinsic local stationarity of a process through a varying-coefficient (VC) FAR model which characterizes nonconstant dependence between the functional predictors and the functional responses with a time-varying operator. We express the nonparametric models under sieves, whereas the time-varying operator is estimated by a local regression technique. The asymptotic properties of the estimated operator are established in this paper. Our simulation study points to a substantial gain from the VC-FAR modeling as the underlying smooth structural changes can be captured precisely. As an application, we consider the yield curves of the U.S. government bonds with different maturities. Our proposed model provides a reasonable interpretation of the dynamic transition consistent to the economic events triggering the evolution shifts, and performs more accurately on forecasting actual yield data at both short and long horizons, compared with various standard benchmark forecasts.

Keywords: Functional autoregressive model; Local linear regression; Sieve estimator; Varying coefficient model; Yield curves (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047259X17303056
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:159:y:2017:i:c:p:168-183

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-10-06
Handle: RePEc:eee:jmvana:v:159:y:2017:i:c:p:168-183